Lupus anticoagulant is an immunoglobulin that interferes with prothrombin conversion to thrombin and is manifested biochemically by prolongation of the partial thromboplastin time. Paradoxically, bleeding is rare in association with this anticoagulant, and deep leg vein thromboses, pulmonary emboli, and cerebrovascular accidents have been described in patients with this clotting inhibitor. This report describes the first case of Budd-Chiari syndrome associated with the lupus anticoagulant. The patient presented with abdominal pain and massive ascites. The Budd-Chiari syndrome was confirmed by liver biopsy and venography. No medical condition known to predispose to an increased thrombotic tendency could be identified, and the presence of the lupus anticoagulant in the patient's plasma may provide an explanation for his hypercoagulability and development of the Budd-Chiari syndrome.
|Original language||English (US)|
|Number of pages||4|
|State||Published - Jan 1984|